IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 1161 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (291 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 » Introduction
 » Case Report
 » Discussion
 »  References

 Article Access Statistics
    Viewed1942    
    Printed68    
    Emailed0    
    PDF Downloaded116    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
 Table of Contents    
DRUG WATCH
Year : 2013  |  Volume : 45  |  Issue : 3  |  Page : 301-302
 

Recurrent episodes of hypoglycemia induced by moxifloxacin


Department of Gastroenterology, Pushpawati Singhania Research Institute for Liver, Renal & Digestive Diseases, Press Enclave Marg, Sheikh Sarai, Phase II, New Delhi, India

Date of Submission10-Nov-2012
Date of Decision19-Dec-2012
Date of Acceptance26-Feb-2013
Date of Web Publication15-May-2013

Correspondence Address:
Dinesh Kumar Singal
Department of Gastroenterology, Pushpawati Singhania Research Institute for Liver, Renal & Digestive Diseases, Press Enclave Marg, Sheikh Sarai, Phase II, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.111908

Rights and Permissions

 » Abstract 

An elderly diabetic male with pneumonia presented with multiorgan failure. He developed hypoglycemic episodes with moxifloxacin that responded only to withdrawal of moxifloxacin.


Keywords: Moxifloxacin, adverse events, hypoglycemia, side-effects


How to cite this article:
Singal DK, Mittal A, Prakash A. Recurrent episodes of hypoglycemia induced by moxifloxacin. Indian J Pharmacol 2013;45:301-2

How to cite this URL:
Singal DK, Mittal A, Prakash A. Recurrent episodes of hypoglycemia induced by moxifloxacin. Indian J Pharmacol [serial online] 2013 [cited 2019 Oct 17];45:301-2. Available from: http://www.ijp-online.com/text.asp?2013/45/3/301/111908



 » Introduction Top


Fluoro-quinolones have been widely used for treatment of community and hospital-acquired infections. These drugs are known to cause glycemic disturbances. Gatifloxacin was banned on 18/3/2011 in India because it poses 17 times higher risk of developing serious hyperglycemia. [1] Although uncommon, hypoglycemia has also been reported with fluoro-quinolones. [2] Hypoglycemia typically occurs within the 1 st 3 days of fluoro-quinolone therapy and has also been reported after the first dose of either intravenous or oral administration. [2],[3],[4] Moxifloxacin has been considered to be safe as far as hypoglycemia is concerned. We report a case of hypoglycemia associated with moxifloxacin administration in a patient with diabetes, pneumonia and multi-organ failure.


 » Case Report Top


A 66-year-old male, known diabetic for last 1 year was hospitalized with pain in right upper quadrant of abdomen for 20 days and breathlessness at rest for 5 days. No written reports of blood sugar levels were available with patient at the time of admission. On verbal enquiry, he reported that blood sugars were always below 140 mg%. His blood sugars were well-controlled on medical nutrition therapy (diet with low glycemic index). He had never taken any anti-diabetic drugs. During this admission, blood investigations revealed fasting blood sugar of 142 g/dl, white blood cell count of 12700/c.mm, platelets of 48000 lacs/c.mm. Renal profile showed blood urea nitrogen of 33.4 mg/dl, creatinine of 1.7 mg/dl, sodium of 129 meq/l, and potassium of 3.9 meq/l. Liver function tests revealed total bilirubin level of 6.6 mg/dl, direct bilirubin level of 5.8 mg/dl, alanine amino-transferase level of 75 u/l, aspartate amino-transferase level of 103 u/l, alkaline phosphatase level of 202 u/l, total protein level of 5.8 g/dl and albumin level of 2.9 g/dl. Hepatitis B surface Antigen (HBsAg) and anti Hepatitis C virus (HCV) were negative. Chest X-ray revealed right mid zone pneumonia and ultrasound abdomen was normal. Urine routine revealed 10-12 pus cells/high power field and later urine culture grew Escherichia coli. He was empirically started on i.v. moxifloxacin (400 mg) at admission and was managed symptomatically. Twenty four hours later i.v. cefepime/tazobactum combination was also added based on urine culture sensitivity report. After 16 h of hospitalization patient developed tremors, sweating and was found to have blood glucose level of 58 mg/dl. He was administered 10% dextrose intravenously, which relieved his symptoms. The patient had repeated episodes of hypoglycemia for subsequent 3 days (blood glucose levels 77, 44, 54 mg/dl) despite regular administration of intravenous 10% dextrose. Moxifloxacin was discontinued after 3 days, after it was suspected to cause the hypoglycemia. After stopping moxifloxacin, his blood sugar levels increased after 24 h and he developed hyperglycemia (blood sugars-273, 324, 298 mg/dl) and required insulin treatment. The patient was discharged on recovery after 10 days of hospitalization. At 1 month follow-up, his liver function tests and kidney function tests were normal. He continued to require insulin for glycemic control even 1 month after his discharge. His last blood sugars level was 115 mg% with insulin.


 » Discussion Top


Hypoglycemia is an infrequent adverse event occurring to patients receiving fluoro-quinolones. Published reports are available for hypoglycemia with ciprofloxacin, levofloxacin, gatifloxacin, and clinafloxacin. [2],[3],[4] In the literature there are only two case reports of moxifloxacin induced hypoglycemia. [5],[6] These were published in last 1 year and the patients were non-diabetic.

Our patient, though diabetic, was not receiving oral hypoglycemic agents or insulin. He had pain in right upper quadrant of abdomen, which was explained by right lower zone pneumonia. There was no evidence of pancreatitis. It is possible that sepsis may have contributed to hypoglycemia. However, this seems unlikely as he did not have any such episode prior to hospitalization. Onset of hypoglycemic episodes coincided with moxifloxacin administration and subsided when it was withdrawn. Other factors contributing to profound and prolonged hypoglycemia can be poor caloric intake (due to chronic malnutrition, anorexia, vomiting) and renal failure (drug effects magnified and prolonged due to decreased clearance of the parent compound or metabolites; decreased endogenous insulin clearance and diminished renal gluconeogenesis). These factors were not present in our patient. Naranjo's causality assessment score suggested a probable relationship between moxifloxacin and hypoglycemia, while World Health Organisation - Uppsala Monitoring Centre (WHO-UMC) causality assessment system suggested a certain relationship for this adverse event with moxifloxacin.

Exact mechanism of fluoro-quinolones causing alterations in blood glucose levels is unknown. It has been postulated that glucose alterations may be due to blockage of the adenosine 5'-triphosphate (ATP)-sensitive potassium channels in pancreatic β-cells that help regulate calcium influx and thus augment insulin release. Older fluoro-quinolones (lomefloxacin, enoxacin, sparfloxacin, tosufloxacin) close the ATP-sensitive potassium channel. This leads to depolarization of the β-cell membrane and opening of voltage-dependent calcium channels allowing calcium movement into the cells with subsequent insulin release. [7] Quinolones may also augment effect of oral sulfonylureas in patients with diabetes mellitus.

To conclude, hypoglycemia is an infrequent adverse event associated with the fluoro-quinolon. It appears to be more common in elderly patients with a history of type 2 diabetes who are receiving treatment with an oral sulfonylurea. It can be persistent and severe and often responds only to discontinuation of quinolones. Therefore, clinicians should recognize this potential adverse effect and should monitor blood glucose more frequently, especially, early in the course of therapy.

 
 » References Top

1.Ban on Tegaserod: Gatifloxacin due to side effects. Delhi: The Times of India; 2011. p. 15.  Back to cited text no. 1
    
2.Roberge RJ, Kaplan R, Frank R, Fore C. Glyburide-ciprofloxacin interaction with resistant hypoglycemia. Ann Emerg Med 2000;36:160-3.  Back to cited text no. 2
    
3.Kanbay M, Aydogan T, Bozalan R, Isik A, Uz B, Kaya A, et al. A rare but serious side effect of Levofloxacin: Hypoglycemia in a geriatric patient. Diabetes Care 2006;29:1716-7.  Back to cited text no. 3
    
4.Baker SE, Hangii MC. Possible gatifloxacin-induced hypoglycemia. Ann Pharmacother 2002;36:1722-6.  Back to cited text no. 4
    
5.Mandavia DR, Virpariya MM, Patel TK, Tripathi CB. Moxifloxacin-induced hypoglycemia in a non-diabetic patient. Curr Drug Saf 2012;7:183-5.  Back to cited text no. 5
    
6.Kapoor R, Blum D, Batra A, Verma N, Lakshmi K, Basak P, et al. Life threatening hypoglycemia with moxifloxacin in a dialysis patient. J Clin Pharmacol 2012;52:269-71.  Back to cited text no. 6
    
7.Maeda N, Tamagawa T, Niki I, Miura H, Ozawa K, Watanabe G, et al. Increase in insulin release from rat pancreatic islets by quinolone antibiotics. Br J Pharmacol 1996;117:372-6.  Back to cited text no. 7
    



This article has been cited by
1 Moxifloxacin
Reactions Weekly. 2013; 1458(1): 32
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow